Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2007, 2:23 PM CDT for Marshall County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2007, 2:23 PM CDT (19:23 UTC)
- Expired
- May 23, 2007, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Marshall County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 231926 SVRTOP KSC117-232015- /O.NEW.KTOP.SV.W.0037.070523T1923Z-070523T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 223 PM CDT WED MAY 23 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS... * UNTIL 315 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FRANKFORT...OR ABOUT 16 MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF OLSBURG...AND WAS MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... LILLIS... FRANKFORT... VERMILLION... BEATTIE... AXTELL... SUMMERFIELD... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9624 3955 9623 3956 9662 4000 9640 $$
2 follow-up statements
000 WWUS53 KTOP 231949 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 248 PM CDT WED MAY 23 2007 KSC117-232015- /O.CON.KTOP.SV.W.0037.000000T0000Z-070523T2015Z/ MARSHALL- 248 PM CDT WED MAY 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR EASTERN MARSHALL COUNTY... AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LILLIS...OR ABOUT 22 MILES SOUTHEAST OF MARYSVILLE... MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... LILLIS...FRANKFORT...VERMILLION...AND AXTELL. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4001 9625 3955 9623 3956 9657 4000 9634 $$
000 WWUS53 KTOP 232015 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED MAY 23 2007 KSC117-232025- /O.EXP.KTOP.SV.W.0037.000000T0000Z-070523T2015Z/ MARSHALL- 315 PM CDT WED MAY 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS EXPIRED... THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE EXITED MARSHALL COUNTY...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4001 9625 3955 9623 3956 9657 4000 9634 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:23 AM CDT, 11 hours earlier.
Area forecast discussion, May 23, 3:23 AM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 AM CDT WED MAY 23 2007 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS HEAVY RAIN POTENTIAL TONIGHT ACROSS NORTH CENTRAL KANSAS. CONVECTION THIS MORNING AHEAD OF A FRONTAL BOUNDARY/OUTFLOW WILL CONTINUE TO WEAKEN AS IT MOVES EAST AS THE LOW LEVEL JET VEERS THROUGH THE EARLY MORNING HOURS. EXPECT SHOWERS THIS MORNING WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AS CAP ERODES LATE IN THE AFTERNOON TODAY. UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST TONIGHT AND INDUCE CYCLOGENESIS IN THE TEXAS PANHANDLE. THE EJECTION OF THE UPPER TROUGH WILL BACK THE WINDS TO THE SOUTHEAST FRONT THE SURFACE TO 850 MB WITH POOLING OF HIGH PWS OF 1.50 TO 1.70 INCHES IN CENTRAL KANSAS. GOOD FRONTOGENETIC FORCING...DYNAMIC FORCING...UPPER DIVERGENCE WILL LEAD TO THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. AXIS OF HEAVY RAINS LOOKS TO LINE UP ALONG THE FRONT FROM NORTHEAST NEBRASKA SOUTHWEST ACROSS CENTRAL KANSAS INTO SOUTHWEST KANSAS TONIGHT. COULD SEE TRAINING OF THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS WITH GENESIS REGION ACROSS CENTRAL KANSAS TONIGHT TOWARD 05Z. HAVE ISSUED A FLASH FLOOD WATCH FOR AREA GENERALLY WEST OF A ABILENE TO MARYSVILLE LINE FROM 00Z TO 12Z THURSDAY. ALSO EXPECT MCS TO DEVELOP AND MOVE EAST THROUGH THE EARLY MORNING HOURS THURSDAY. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT THIS EVENING FOR SCATTERED SEVERE THUNDERSTORMS WITH HAIL AND WIND THE MAIN HAZARDS. LEANED TOWARD THE GFS WITH RESPECT TO HIGHER QPF AMOUNTS THAN THE DRIER NAM. THE EJECTION OF THE UPPER TROUGH ACROSS THE CENTRAL PLAINS ON THURSDAY WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY 00Z FRIDAY. MORNING CONVECTION WILL BE LIKELY ACROSS EASTERN CWA THURSDAY MORNING AND DO NOT EXPECT HEAVY RAINFALL AS LOW LEVEL JET VEERS TO THE SOUTHWEST BY 12Z THURSDAY AND FRONT MOVES SWIFTLY THROUGH. COOLER TEMPERATURES LOOK ON TAP FOR THURSDAY IN WAKE OF FRONT WITH CAA AND LOWERED TEMPS A COUPLE OF DEGREES. 53 && A 45-55 KT LOW LEVEL JET OVER NORTH CENTRAL KANSAS WILL GRADUALLY VEER TO THE SOUTHWEST DURING THE REMAINDER OF THE NIGHT WITH SPEEDS SLOWLY DECREASING TO 35-45 KT. SOME LLWS MAY DEVELOP TOWARDS SUNRISE AS SURFACE WINDS SLIGHTLY RELAX. STRATUS DECK FAIRLY WIDESPREAD BASED ON CURRENT OBSERVATIONS AND EXPECT SIMILAR CIGS TO PERSIST THROUGH MID MORNING. THUNDERSTORM ACTIVITY CONFINED CURRENTLY TO NORTH CENTRAL KANSAS WITH A WEAKENING TREND OBSERVED. REDEVELOPMENT WILL LIKELY OCCUR JUST WEST OF THE CWA BY AFTERNOON WITH CONVECTION TRANSLATING EASTWARD RETURNING TO NORTH CENTRAL KANSAS BY EVENING. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS EVENING THROUGH EARLY THURSDAY MORNING FOR AREA GENERALLY WEST OF A ABILENE TO MARYVELLE LINE.
Hazardous weather outlook, May 23, 12:29 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1229 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-241730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1229 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE BOUNDARY OVER CENTRAL KANSAS WILL REMAIN NEARLY STATIONARY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED CONVECTION THIS AFTERNOON. SOME OF IT MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PREDOMINANT THREAT. HOWEVER, AN ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINS MAY ALSO OCCUR. ALL OF THIS WOULD BE MAINLY WEST OF A LINE FROM HERINGTON TO MANHATTAN TO SENECA. THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH MIDNIGHT AND THUS PROVIDE THE CONTINUED THREAT FOR SEVERE WEATHER AND FLASH FLOODING. TWO TO FOUR INCHES OF RAIN IS POSSIBLE BY LATE TONIGHT NORTHWEST OF A LINE FROM HERRINGTON TO MANHATTAN AND SENECA. THUS, A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTHCENTRAL KANSAS TONIGHT. THE FRONT SHOULD BEGIN TO MOVE EAST AFTER MIDNIGHT. THIS WILL INCREASE THE THREAT FOR LARGE HAIL AND DAMAGING WIND TO PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS THROUGH THE EARLY MORNING HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME PRODUCING VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS SOME LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON. AFTER A BRIEF BREAK THURSDAY NIGHT AND EARLY FRIDAY...THUNDERSTORMS CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH TUESDAY. THE BEST CHANCES AT THIS TIME APPEAR FRIDAY NIGHT INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 23, 12:04 PM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CDT WED MAY 23 2007 KSZ021-034-035-231745- CLAY-DICKINSON-OTTAWA- 1204 PM CDT WED MAY 23 2007 THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TALMAGE...MANCHESTER AND WAKEFIELD. MILFORD LAKE MAY ALSO BE AFFECTED BY THIS STORM. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 23, 12:43 PM CDT, 1 hour 40 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1243 PM CDT WED MAY 23 2007 KSZ021-022-035-036-231845- CLAY-DICKINSON-GEARY-RILEY- 1243 PM CDT WED MAY 23 2007 THROUGH 145 PM CDT...A FEW CLUSTERS OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY...RILEY...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD STATE PARK...WAKEFIELD...RILEY...LEONARDVILLE...ABILENE...AND SOLOMON. THESE CLUSTERS OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, May 23, 1:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 9 SW WAKEFIELD 39.12N 97.12W
05/23/2007 E1.00 INCH DICKINSON KS TRAINED SPOTTER
0105 PM HAIL 4 SW WAKEFIELD 39.17N 97.06W
05/23/2007 E0.88 INCH CLAY KS TRAINED SPOTTER
&&
EKLocal storm report, May 23, 1:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL E WAKEFIELD 39.21N 97.01W
05/23/2007 E0.88 INCH CLAY KS LAW ENFORCEMENT
NICKEL AND DIME SIZE HAIL. OFFICERS LOCATED NEAR SOUTH
TIMBER CREEK...JUST EAST OF WAKEFIELD. SMALL CREEKS AND
STREAMS ALSO REPORTED TO BE RUNNING NEAR BANKFULL.
&&
EKLocal storm report, May 23, 2:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 2 W RILEY 39.30N 96.87W
05/23/2007 M1.00 INCH RILEY KS TRAINED SPOTTER
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:51 AM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 6 more | 28 hr |
| May 23, 12:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 38 min |
| May 23, 1:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 55 min |
| May 23, 2:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| May 23, 2:46 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 33 min |
| May 23, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| May 23, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 47 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.